Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 128, NWS Pueblo, CO

July 3, 2016Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 2016, 4:17 PM MDT for Baca County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2016, 4:17 PM MDT (22:17 UTC)
Expired
Jul 3, 2016, 4:34 PM MDT
In force
17 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 195 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS55 KPUB 032217
SVRPUB
COC009-032245-
/O.NEW.KPUB.SV.W.0128.160703T2217Z-160703T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BACA COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 445 PM MDT

* AT 417 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHWEST OF CAMPO...OR 17 MILES SOUTHWEST OF SPRINGFIELD...MOVING
  SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CAMPO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3719 10300 3743 10272 3717 10219 3699 10245
      3700 10274
TIME...MOT...LOC 2217Z 311DEG 23KT 3718 10277 

HAIL...1.00IN
WIND...60MPH
 
$$

SR
2 follow-up statements
414 
WWUS55 KPUB 032225
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT SUN JUL 3 2016

COC009-032245-
/O.CON.KPUB.SV.W.0128.000000T0000Z-160703T2245Z/
BACA CO-
425 PM MDT SUN JUL 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHERN BACA COUNTY...

AT 425 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CAMPO...OR 19 MILES SOUTH OF SPRINGFIELD...MOVING SOUTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CAMPO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3715 10294 3741 10268 3717 10219 3699 10245
      3700 10274
TIME...MOT...LOC 2225Z 311DEG 23KT 3714 10272 

HAIL...0.88IN
WIND...60MPH
 
$$

SR
541 
WWUS55 KPUB 032234
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
434 PM MDT SUN JUL 3 2016

COC009-032244-
/O.CAN.KPUB.SV.W.0128.000000T0000Z-160703T2245Z/
BACA CO-
434 PM MDT SUN JUL 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BACA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3715 10294 3741 10268 3717 10219 3699 10245
      3700 10274
TIME...MOT...LOC 2233Z 311DEG 23KT 3710 10266 

$$

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
245 PM MDT SUN JUL 3 2016

.SHORT TERM...(This evening through Monday)
Issued at 242 PM MDT Sun Jul 3 2016

Currently...

Short wave over central CO attm firing off convection from the
Pikes Peak region to Canon city back towards Salida. Dwpts over
the region are still rather high with 50s and L60s most plains.
SPC meso page indicating mean layer CAPE values aoa 500 along the
I-25 corridor up to 1500 along the CO/KS border. Shear is weak...with
the strongest shear...aoa 30 knts along the CO/NM border.

Rest of this afternoon into tonight...

HRRR showing convection associated with the shortwave will
strengthen as it moves east-southeast across the plains. With CAPEs
sufficient and marginal shear...a few strong storms will be
possible. SPC recently issued an SWOMCD indicating storms will only
be marginally svr and a watch is not expected.

An additional concern will be locally heavy rain in the mtns.
Cocorahs reports from yday indicated storms were proficient precip
producers...with 2.2" falling in the Sand Dunes region. Based on
guidance...the brunt of the precip should be out of the region by
early evening...however a few isold -tsra may linger into mid
evening.

Tomorrow...

The combo of remnant moisture over the region and another weak
wave (seen best in the 200-300 mb level charts) moving over the
region will allow for scattered showers and storms to develop over
the mtns...with the activity moving over the plains by late in the
afternoon. Max temps will be warm tomorrow with highs likely in the
L/M90s most of Plains with L80s valleys. \/hodanish

.LONG TERM...(Monday night through Sunday)
Issued at 242 PM MDT Sun Jul 3 2016

...Typical Summertime weather on tap for the week...

Monday night through Wednesday...Models are hinting at nearly zonal
flow across the region through the first half of the week, with
perhaps a slight increase in winds aloft and a shift to the SW for
Wed. Look for isolated mt convection each aftn and eve, with max
temps nearing 100 F for the plains, and in the 80s for the high
valleys. It looks as if Wed might see critical fire weather
conditions due to increasing winds and drying out in the llvl, but
fuels are still likely too moist.

Thursday and Friday...An upper low will track across the Northern
Rockies late Wed through Thu, pushing a cool front down into Eastern
Colorado late Wed night. This will help knock about 5 to as much as
10 degrees off the max temp for both Thu and Fri, with a slight
increase in llvl moisture. No significant change in pcpn chances for
the forecast area outside of the typical diurnal mt pattern
is expected.

Saturday and Sunday...Long-range models are now hinting at an upper
low dropping down across the Pacific NW for the weekend, as high
pressure rebuilds over the southern plains and desert SW. Look for
increasing SW flow aloft across the 4 Corners, and max temps
climbing back up to near 100 F for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 242 PM MDT Sun Jul 3 2016

Best chance of tsra this afternoon at KCOS and KPUB with be between
the 20-22 UTC time frame...then activity will only be quite
isolated. for tonight and tomorrow...VFR expected. Cant rule out an
isold TSRA tomorrow afternoon but probability rather low attm.

KALS...scattered storms will remain in the San Luis valley this
afternoon into the evening hours. Some locally heavy rain and gusty
winds possible. VFr expected tonight and tomorrow.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Jul 3, 11:05 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT SUN JUL 3 2016

COZ058>089-093>099-041715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE HIGHER TERRAIN TODAY,
WITH ISOLATED STORMS OVER THE SOUTHEAST PLAINS. THE MAIN STORM
THREATS WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH.  SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND SMALL HAIL. IT IS POSSIBLE THAT ONE OR TWO STORMS COULD
BECOME MARGINALLY SEVERE WITH HAIL TO 1 INCH IN DIAMETER AND WIND
GUSTS AROUND 60 MPH. THE BEST CHANCE FOR MARGINALLY SEVERE STORMS
WILL BE OVER THE RATON MESA AND SPANISH PEAKS REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS...MAINLY OVER AND
NEAR THE MOUNTAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER...SOME OF THE
STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE RATON MESA AND
SPANISH PEAKS REGION.

HODANISH

In the hours before

Special weather statement, Jul 3, 2:18 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN JUL 3 2016

COZ086-089-093-032045-
CROWLEY COUNTY CO-LA JUNTA VICINITY/OTERO COUNTY CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
218 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...EAST CENTRAL
PUEBLO AND SOUTHWESTERN CROWLEY COUNTIES UNTIL 245 PM MDT...

AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOONE...OR 22 MILES EAST OF PUEBLO...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOWLER...BOONE AND PUEBLO DEPOT.

LAT...LON 3827 10433 3835 10412 3801 10386 3789 10417
TIME...MOT...LOC 2018Z 335DEG 18KT 3825 10419

HODANISH
Special weather statement, Jul 3, 2:38 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT SUN JUL 3 2016

COZ064-066-032130-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
238 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 330 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF GUNNISON...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SAGUACHE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3842 10697 3843 10667 3842 10663 3821 10668
      3831 10700
TIME...MOT...LOC 2038Z 282DEG 7KT 3839 10689

HODANISH
Special weather statement, Jul 3, 3:37 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT SUN JUL 3 2016

COZ094-099-032215-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
337 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND
SOUTHWESTERN BACA COUNTIES UNTIL 415 PM MDT...

AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRITCHETT...OR 19 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRITCHETT.

LAT...LON 3729 10310 3743 10295 3725 10259 3704 10281
TIME...MOT...LOC 2137Z 310DEG 13KT 3732 10296

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:18 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 3, 2:38 PM MDTSpecial Weather StatementPUBGunnison52 min
Jul 3, 3:37 PM MDTSpecial Weather StatementPUBBaca38 min
Jul 3, 4:31 PM MDTSpecial Weather StatementPUBBaca29 min
Jul 3, 4:36 PM MDTSevere Thunderstorm WarningPUBBaca24 min
Jul 3, 4:58 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.